Flash Flood, Allegheny
- When
- May 10, 7:50 AM EST to 11:30 AM EST
- Where
- Allegheny County, Castle Shannon
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.469, -79.981 (the zone’s center; the record gives no point)
State Route 51 flooded.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 10, 6:34 AM EST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 734 AM EDT SAT MAY 10 2003 UPDATED ZONES FOR THE ADDITION OF A FLOOD WATCH FOR THE ENTIRE CWA. THUNDERSTORMS MOVING THROUGH THE AREA HAVE DUMPED HEAVY OVER AREAS THAT HAVE RECEIVED PLENTY OF RAIN OVER THE PAST FEW DAYS. FCSTID = 25 PIT 78 62 75 46 / 60 70 70 50 HLG 78 62 75 46 / 60 70 70 50 MGW 80 63 75 47 / 60 60 70 50 ZZV 80 63 75 47 / 60 60 70 50 PHD 80 63 75 47 / 60 60 70 50 FKL 75 59 73 46 / 60 70 70 50 DUJ 75 59 73 46 / 60 70 70 50 LBE 78 62 75 46 / 60 70 70 50 BTP 75 59 73 46 / 60 70 70 50 IDI 78 62 75 46 / 60 70 70 50 ODM 76 60 73 46 / 60 60 70 50 .PBZ... MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ001. OH...FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONE OHC031. FLOOD WATCH FOR TODAY FOR ZONES OHZ039>041...OHZ048>050... OHZ057>059...OHZ068>069. PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ007>009...PAZ013>016... PAZ020>023...PAZ029>032. WV...FLOOD WARNING UNTIL 1000 AM EDT SATURDAY FOR ZONE WVC051. FLOOD WATCH FOR TODAY FOR ZONES WVZ001>004...WVZ012...WVZ021>023... WVZ041. TYBURSKI
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 510 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY TODAY AND TONIGHT. SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND LIGHTNING. THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS. AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY SUNDAY. SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND LIGHTNING. A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY ON SUNDAY, AS WELL AS TODAY AND TONIGHT.
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-101530- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 537 AM EDT SAT MAY 10 2003 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY TODAY, TONIGHT, AND SUNDAY. SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND LIGHTNING. THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS. A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS. AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY, TONIGHT, AND SUNDAY. EVERYONE IS ADVISED TO KEEP AN EYE ON THE SKY AND LISTEN FOR UPDATES CONCERNING THIS HAZARDOUS THUNDERSTORM SITUATION THIS WEEKEND.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
0620 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 AM EAST BROOK PA 0.75 IN HAIL.
05/10/03 LAWRENCE
0305 AM HARLANSBURG PA 1.00 IN HAIL
05/10/03 LAWRENCE
0335 AM FENELTON PA 0.75 IN HAIL
05/10/03 BUTLER
0405 AM SPRING CHURCH PA 0.75 IN HAIL
05/10/03 ARMSTRONG
0405 AM APOLLO PA WIND DAMAGE
05/10/03 ARMSTRONG LARGE TREES BLOWN
DOWN ACROSS SR56.
LAGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
0650 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 AM MARCHAND PA WIND DAMAGE
05/10/03 INDIANA LARGE TREES AND WIRES
BLOWN DOWN. REPORTED BY
INDIANA CO EOC.
0420 AM ROBINSON PA WIND DAMAGE
05/10/03 INDIANA LARGE TREES BLOWN DOWN.
REPORTED BY INDIANA CO
EOC.
TYBURSKIPAZ014-021>023-030-101330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 756 AM EDT SAT MAY 10 2003 THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING ACCOMPANIED BY HEAVY RAIN...FREQUENT CLOUDY TO GROUND LIGHTNING STRIKES... AND GUSTY WINDS. IF YOU LIVE NEAR A STREAM BE ALERT FOR RAPID WATER LEVEL RISES AND OVER FLOW INTO LOWLYING AREAS AND PONDING OF WATER. A FLOOD WATCH REMAINS IN EFFECT TIL 10 PM EDT.
PAZ029-101330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 837 AM EDT SAT MAY 10 2003 THUNDERSTORMS IN EASTERN AND SOUTHERN WASHINGTON COUNTY THIS MORNING MAY BE ACCOMPANIED BY HAIL...UP TO ONE HALF INCH IN DIAMETER...ALONG WITH GUSTY WINDS TO 35 MPH OR SO...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES BESIDES HEAVY RAINS. IF YOU LIVE ALONG A STREAM OR CREEK BE ALERT FOR RAPID WATER LEVEL RISES. LOWLAND AND POOR DRAINAGE OVERFLOW IS POSSIBLE. A FLASH FLOOD WARNING REMAINS IN EFFECT TIL 1145AM EDT. A FLOOD WATCH REMAINS IN EFFECT TIL 10 PM EDT.
PAZ030-032-101345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 845 AM EDT SAT MAY 10 2003 THUNDERSTORMS IN EASTERN AND SOUTHERN WASHINGTON COUNTY THIS MORNING MAY BE ACCOMPANIED BY HAIL...UP TO ONE HALF INCH IN DIAMETER...ALONG WITH GUSTY WINDS TO 35 MPH OR SO...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES BESIDES HEAVY RAINS. IF YOU LIVE ALONG A STREAM OR CREEK BE ALERT FOR RAPID WATER LEVEL RISES. LOWLAND AND POOR DRAINAGE OVERFLOW IS POSSIBLE. A FLASH FLOOD WARNING REMAINS IN EFFECT TIL 1145AM EDT. A FLOOD WATCH REMAINS IN EFFECT TIL 10 PM EDT.
The Pittsburgh radar (KPBZ), 21 km away, was scanning. The volume nearest the first event began at 12:51 UTC.
1 flash flood. Local standard time, as filed.
State Route 51 flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358730.